Abstract

We analyze the effects of additional terms in the nonlinear Schrödinger equation for spatial solitons, directly derived from the Maxwell’s equations with the Kerr nonlinearity, on the shapes of bright and dark solitons with a fixed polarization. Combining analytical and numerical methods, we find that the additional terms always render the solitons broader. The most essential result is a fundamental limitation on the width of the subwavelength soliton: The ratio of the FWHM of the bright soliton to the wavelength cannot be smaller than 1/2, and the same ratio for the FWHM of the dark soliton cannot be smaller than 1/4.

© 1997 Optical Society of America

Full Article  |  PDF Article
More Like This
Spatial solitons in centrosymmetric photorefractive media

Mordechai Segev and Aharon J. Agranat
Opt. Lett. 22(17) 1299-1301 (1997)

Incoherent spatial solitons in saturable nonlinear media

D. N. Christodoulides, T. H. Coskun, and R. I. Joseph
Opt. Lett. 22(14) 1080-1082 (1997)

Snake instability of one-dimensional parametric spatial solitons

Alfredo De Rossi, Stefano Trillo, Alexander V. Buryak, and Yuri S. Kivshar
Opt. Lett. 22(12) 868-870 (1997)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (4)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (11)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription